Arizona, 2008

Hail and Damaging Wind in Arizona, July 4, 2008

July 4, 2008 · NWS PSR · 2 events in 1 county or zone

Strong and locally severe thunderstorms slammed into the Punkin Center and Roosevelt areas on Friday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong and locally severe thunderstorms slammed into the Punkin Center and Roosevelt areas on Friday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 4, 4:30 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 4, 4:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST FRI JUL 4 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MOVE TOWARDS THE FOUR CORNERS REGION TODAY
AND THEN BEGIN TO DRIFT SLOWLY SOUTHWARD INTO CENTRAL ARIZONA LATE
IN THE WEEKEND. THIS MEANS THAT THE THREAT OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND SATURDAY...MAINLY
OVER SOUTH-CENTRAL ARIZONA...BEFORE DIMINISHING SOMEWHAT ON SUNDAY
AND MONDAY. A RETURN TO HOTTER WEATHER IS LIKELY BY THE MIDDLE OF
NEXT WEEK.

&&

.DISCUSSION...

...STRONG/SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE GREATER
PHOENIX AREA...

ANOTHER ACTIVE AFTERNOON/EVENING IS EXPECTED ACROSS THE FORECAST
AREA. STRONG/SEVERE CELLS ARE CURRENTLY FILLING IN ACROSS THE RIM
AND WHITE MOUNTAINS. ATMOSPHERE REMAINS QUITE UNSTABLE ACROSS THE
PHOENIX AREA WITH DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S.
GFS APPEARS TO HAVE THE BEST HANDLE ON THE LOW-LEVEL MOISTURE AND
GENERATES SBCAPE AROUND 1500 J/KG LATE THIS AFTERNOON...MORE THAN
SUFFICIENT TO SUPPORT SCATTERED CONVECTION ACROSS THE VALLEY.
DYNAMICAL LIFT WILL COME IN THE FORM OF THE OUTFLOW BOUNDARIES
GENERATED FROM THE UPSTREAM CELLS (BOTH ALONG THE RIM AND SE OF
PHOENIX)...WHICH WILL BE ENHANCED BY THE 15-20 KT EASTERLY STEERING
FLOW AROUND THE FOUR CORNERS ANTICYCLONE. LATE EVENING/OVERNIGHT
ACTIVITY ALSO WILL BE A POSSIBILITY EVEN ACROSS THE WESTERN AZ
COUNTIES AS UPPER LEVEL DIVERGENT FLOW DEVELOPS AHEAD OF AN
APPROACHING TROUGH ACROSS SOUTHERN CA.

SAT...YET ANOTHER ACTIVE DAY EXPECTED. RIDGE WILL BE SUPPRESSED
SOUTHWARD AS A SHORT-WAVE TROUGH MOVES THROUGH THE NORTHERN
ROCKIES/PLAINS. TIMING OF THE PASSAGE OF THE TRAILING UPPER-LEVEL
TROUGH SUGGESTS THAT CONVECTION MAY FIRE ON THE EARLY SIDE.
HOWEVER...WEAK STEERING FLOW UNDER THE RIDGE AXIS MAY INHIBIT THE
PROPAGATION OF STORMS OFF THE HIGHER TERRAIN AND INTO THE VALLEY.
MEANWHILE...HIGH TEMPERATURES AROUND 105-106 DEGREES CAN BE EXPECTED
IN PHOENIX...SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR.

PREVIOUS DISCUSSION...
UPPER LEVEL HIGH NOW NEAR THE FOUR CORNERS WILL DRIFT SWD LATE IN
THE WEEKEND...THEN REFORM OFF TO OUR NW. THIS SHOULD HELP TO ALLOW
MOISTURE TO BECOME MORE DIFFUSE WITH TIME...AND AMS SHOULD BEGIN TO
WARM BACK UP NEXT WEEK. HAVE THEREFORE KEPT POPS CONFINED TO HIGHER
TERRAIN AREAS OF ZONE 24 NEXT WEEK...AND WARMED MAX TEMPS BACK OVER
110 DEG HOTTEST DESERTS. MAY EVENTUALLY NEED MORE EXCESSIVE HEAT
PRODUCTS BY MIDDLE OF NEXT WEEK...STAY TUNED.

&&

.AVIATION...
KPHX/KIWA...
SIMILAR TO YESTERDAY CONVECTION IS RAPIDLY DEVELOPING N/E OF PHX.
UNLIKE YESTERDAY...STORMS HAVE A MORE UNSTABLE ENVIRONMENT TO WORK
WITH AND STORM-FLOW IS MORE FAVORABLE TO PUSH STORMS INTO THE PHX
METRO AREA THIS EVENING. HAVE INDICATED IN KPHX/KIWA TAFS EXPECTED
TIMING OF TSTM AND GUST ACTIVITY. LOCAL THUNDERSTORMS WILL HAVE THE
ABILITY TO PRODUCE STRONGER GUSTS THAN INDICATED DURING BRIEF
PERIODS OF TIME /DOWNBURSTS/. WILL AMEND TAFS AS NEEDED THROUGH THE
EVENING BASED ON ON-GOING CONVECTIVE PATTERNS/TRENDS. MAJORITY OF
TSTM ACTIVITY WILL END BY 07Z. SATURDAY IS LOOKING FAVORABLE ONCE
AGAIN FOR INCREASED TSTM ACTIVITY.

WRN AZ/SE CA...
GENERALLY SOUTHERLY FLOW AT ALL TAF SITES WITH LITTLE CLOUD COVER
THROUGH THE NEXT 24-36 HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
BY MONDAY...LOOK FOR A PACIFIC LOW PRESSURE SYSTEM TO MOVE ACROSS
THE WESTERN STATES...BRINGING SLIGHTLY DRIER BUT HOTTER AIR TO OUR
AREA. HOWEVER...ENOUGH MOISTURE WILL REMAIN FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS EAST OF PHOENIX.
BY TUESDAY...THE PHOENIX AREA COULD SEE AFTERNOON HIGHS UP NEAR
114...AND IN THE YUMA AREA LOOK FOR HIGHS NEAR 117 DEGREES. ALONG
THE LOWER COLORADO RIVER VALLEY AND JOSHUA TREE NM...MINIMUM RH
VALUES ON MONDAY AND TUESDAY COULD DIP TO LESS THAN 15 PERCENT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/ESTLE
AVIATION...INIGUEZ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 4, 5:49 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
549 AM MST FRI JUL 4 2008

AZZ021>023-026>028-051300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
549 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY NIGHTTIME
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD
PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND LOCALIZED DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON
AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY.
THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...
LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND
LOCALIZED DENSE BLOWING DUST. IN ADDITION...VERY HOT TEMPERATURES ARE
EXPECTED AGAIN BY ABOUT MONDAY...CONTINUING THROUGH THE REMAINDER OF
NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR
THE VERY HOT AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-051300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
549 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF AFTERNOON AND EARLY NIGHTTIME SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE
GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY NIGHTTIME
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD
PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...SMALL
HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-051300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
549 AM MST FRI JUL 4 2008 /549 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY...
CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING
OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS.

ESTLE

The radar

The Phoenix radar (KIWA), 66 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gila

When
July 4, 4:30 PM MST to 5:00 PM MST
Where
Gila County, Roosevelt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.670, -111.130

Hail about the size of pennies was reported at Roosevelt Estates.

Thunderstorm Wind, Gila

When
July 4, 5:00 PM MST to 6:00 PM MST
Where
Gila County, 1.5 mi SSW of Punkin Center to 6.99 mi ESE of Roosevelt Grpvn Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
33.850, -111.330

Winds knocked a 40 foot motor home on its side and took down power poles and trees in Punkin Center. Winds damaged a 20 foot section of a roof and blew down a TV antenna at Roosevelt Lakes Estates.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100148, 100149.